South Dakota, 2010

High Wind in South Dakota, April 13, 2010

April 13, 2010 · NWS UNR · 2 events in 2 counties and zones

A tight pressure gradient produced sustained south winds of 30 to 45 mph and gusts over 60 mph across Todd and Tripp Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient produced sustained south winds of 30 to 45 mph and gusts over 60 mph across Todd and Tripp Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 13, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 13, 10:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1042 AM MDT TUE APR 13 2010

.DISCUSSION...16Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
NORTHWEST SOUTH DAKOTA WITH WARM FRONTAL BOUNDARY LIFTING INTO
NORTH DAKOTA. COLD FRONT/TROF HAS PROGRESSED INTO FAR WESTERN
SOUTH DAKOTA...WITH SOUTHWEST WINDS IN SPEARFISH JUST TURNING
NORTHWEST LAST HOUR. RAIN SHOWERS ARE STREAMING NORTH ACROSS
NORTHEAST WYOMING WITH NEW CELLS DEVELOPING ACROSS SOUTHWEST SOUTH
DAKOTA. CAP HAS ERODED OVER SOUTHWEST SOUTH DAKOTA...AND
ANTICIPATE MUCH OF THE CAP TO BE GONE BY 18Z. UPPER LEVEL
ANALYSIS HAS UPPER LOW OVER THE YELLOWSTONE AREA...WITH 100 KNOT
JET ACROSS COLORADO AND EASTERN WYOMING.

APPEARS SURFACE TROF AND UPPER FEATURES ARE PROGRESSING EAST A
LITTLE SLOWER THAN MODELS ARE DEPICTING. HAVE ADJUSTED TEMPS UP A
LITTLE FURTHER TO THE WEST...AND NUDGED WINDS AND CLOUD COVER.
REMAINDER OF FORECAST LOOKS TO BE IN GOOD SHAPE. UPDATES ARE OUT.

.AVIATION...WDSPRD HIGH BASED SHOWERS/TSTMS WILL DEVELOP ACRS THE
REGION TODAY AS A COLD FRONT MOVES THROUGH. MOSTLY VFR CONDITIONS
EXPECTED OUTSIDE OF HEAVIER STORMS.

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT TUE APR 13 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
EASTERN WYOMING...WITH TIGHT PRESSURE GRADIENT OVER THE DAKOTAS.
UPPER LEVEL ANALYSIS PLACES DEEP TROF OVER THE GREAT BASIN...WITH
RIDGE OVER THE MIDWEST...BRINGING SOUTHERLY FLOW TO THE CWFA.

FOR TODAY...AFOREMENTIONED UPPER TROF CLOSES OFF...WITH LOW MOVING
OVER NORTHERN WYOMING INTO MONTANA THIS AFTERNOON. SURFACE LOW
CONTINUES TO TIGHTEN UP AND MOVE TO THE NORTHEAST...PUSHING INTO
WESTERN NORTH DAKOTA BY EARLY EVENING...BRINGING GUSTY SOUTHERLY
WINDS THROUGH THE DAY. DRYLINE SETS UP ALONG THE EASTERN SIDE OF THE
BLACK HILLS...AND STARTS PUSHING EAST THIS AFTERNOON...WHICH
COMBINED WITH BROAD LIFT WITH UPPER LOW...WILL RESULT IN SHOWERS AND
THUNDERSTORMS DEVELOPING. ALTHOUGH MODELS CONTINUE TO BRING MODEST
INSTABILITY (400-1000 J/KG LATE AFTERNOON)...0-6 KM BULK SHEAR
REMAINS IMPRESSIVE ALONG AND EAST OF THE DRYLINE (>50 KTS) TO
SUPPORT SUPERCELL DEVELOPMENT. SO...SEVERE THREAT
REMAINS...PARTICULARLY LATER IN THE AFTERNOON/EARLY EVE OVER WEST
CENTRAL/SOUTH CENTRAL SOUTH DAKOTA. STORMS WILL TAPER OFF OVERNIGHT
AS CENTER OF UPPER LOW SLIDES INTO SASKATCHEWAN AND DRIER AIR POURS
IN.

ON WEDNESDAY...UPPER LOW SLIDES TOWARDS LAKE WINNIPEG AS COOLER AIR
PUSHES INTO THE AREA...WITH BREEZY CONDITIONS REMAINING OVER
NORTHWEST SOUTH DAKOTA. SLIGHT CHANCE OF SHOWERS REMAIN OVER PARTS
OF THE AREA IN CYCLONIC FLOW ALOFT.

FOR THURSDAY...UPPER RIDGE STARTS BUILDING IN...BRINGING DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES.

EXTENDED...UPPER RIDGE OVER THE FORECAST FRIDAY THROUGH SUNDAY WILL
RESULT IN MAINLY DRY WEATHER AND SLIGHTLY WARMER THAN NORMAL
TEMPERATURES. THERE MAY BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE
RETURN AROUND THE WESTERN PERIPHERY OF THE SFC HIGH FOR A SLIGHT
CHANCE OF MAINLY AFTERNOON SHOWERS OR THUNDERSTORMS OVER FAR WESTERN
PORTIONS OF OUR AREA FROM TIME TO TIME. THE UPPER RIDGE WILL THEN
BREAK DOWN AND MOVE EAST LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS
OVER PARTS OF WESTERN SOUTH DAKOTA ON MONDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR BENNETT-
     CUSTER CO PLAINS-FALL RIVER-HAAKON-JACKSON-MELLETTE-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-SHANNON-
     SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Apr 13, 5:30 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT TUE APR 13 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MDT (630 AM CDT) TUE APR 13 2010

...WIND ADVISORY TODAY FOR THE SOUTHWEST...SOUTH CENTRAL...AND WEST
CENTRAL SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY INTO THIS EVENING AS
A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...PARTICULARLY EAST OF A LINE FROM REVA TO WALL TO PINE
RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THE LOW PRESSURE SYSTEM WILL ALSO BRING GUSTY SOUTHERLY WINDS OF 20
TO 35 MPH WITH GUSTS UP TO 50 MPH TODAY. THIS WINDS WILL DIMINISH
LATE THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Todd

When
April 13, 11:00 AM CST to 5:00 PM CST
Where
Todd forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
April 13, 12:00 PM CST to 4:00 PM CST
Where
Tripp forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 215641, 215642.